Lightning, Cape May
- When
- August 16, 6:15 PM EST
- Where
- Cape May County, Erma
- Reported by
- NEWSPAPER
- Coordinates
- 39.085, -74.850 (the zone’s center; the record gives no point)
Lightning struck a home on Capewood Road in Lower Township and caused a fire in its attic. The attic and roof were badly damaged as were personal belongings stored in the attic.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck a home on Capewood Road in Lower Township and caused a fire in its attic. The attic and roof were badly damaged as were personal belongings stored in the attic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 16, 2:18 PM EST, 3 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 318 PM EDT SAT AUG 16 2003 RADAR SHIFT A BIT BUSY ATTM WITH ONGOING ACTVTY. GIVEN WHATS ON THE SCOPE NOW...AND WHAT ITS PRODUCING...GOING WITH CATEGORICAL POPS INTO TNGT ALL AREAS...WITH MENTION OF FQT LTG...HVY RAIN...AND GSTY WND. KEEPING CHC POPS SUN...A BIT HIER SE THAN NW...THEN NO MENTION OF PCPN TIL NXT SAT. AS RDG BLDS IN LTR IN THE WK...THINGS SHOULD WRM UP...AND WHILE THERE COULD BE ISOLD AFTN CONVECTION...SPCLY HIER TRRN...DONT FEEL CONFIDENT ENOUGH TO PUT IT IN THE FCST TIL CDFNT APCHS BY NXT WKND. NOTHING UP ON THE MARINE. ZONES SHOULD FLY BY 345 PM. .PHI...NONE. KRAUS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 416 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOME THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 146 PM EDT SAT AUG 16 2003 ...SCATTERED THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING THIS AFTERNOON AND EVENING... A WARM AND HUMID AIRMASS REMAINS IN PLACE AHEAD OF AN APPROACHING COLD FRONT. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE REGION THROUGH THE AFTERNOON HOURS. ANY STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING STRONG GUSTY WINDS AND SOME HAIL. INTENSE CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH SOME OF THE THUNDERSTORMS. WITH AN ABUNDANCE OF MOISTURE IN THE ATMOSPHERE...ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED PONDING OF WATER ON ROADWAYS...ALONG WITH THE POSSIBILITY OF FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. IF TRAVELING THIS AFTERNOON...BE PREPARED FOR LOWERING VISIBILITIES WITH HEAVIER DOWNPOURS. ADJUST YOUR TRAVEL SPEED DOWNWARD WHEN DRIVING THROUGH A HEAVY DOWNPOUR. NEVER DRIVE OR WALK ACROSS A ROAD WHICH IS COVERED BY WATER AS IT COULD BE DEEPER THAN YOU THINK. IF A THUNDERSTORM APPROACHES YOUR LOCATION...TAKE SHELTER IMMEDIATELY AND WAIT FOR THE STORM TO SAFELY CLEAR THE AREA. TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER UPDATES OR POSSIBLE WARNINGS. FOR COMPLETE WEATHER INFORMATION...VISIT OUR WEB SITE AT WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE LETTERS). GORSE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
220 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM PORT DEPOSIT MD WIND DAMAGE
08/16/03 CECIL TREES DOWN.
IOVINOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
446 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM PORT DEPOSIT MD WIND DAMAGE
08/16/03 CECIL TREES DOWN.
0230 PM SOUTH NJ WIND DAMAGE
08/16/03 OCEAN COAST GUARD STATION ROOF
DAMAGED AT ISLAND BEACH
STATE PARK.
0320 PM SAYLORSBURG PA HEAVY RAIN
08/16/03 MONROE 4.25 INCHES.
0330 PM BRODHEADSVILLE PA FLASH FLOOD
08/16/03 MONROE CREEK OVERFLOWED ITS
BANKS.
0345 PM MD WIND DAMAGE
08/16/03 KENT TREE LIMBS AND WIRES
DOWN.
0430 PM KUNKLETOWN PA HEAVY RAIN
08/16/03 MONROE 7.25 INCHES IN ABOUT ONE
HOUR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
655 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM PORT DEPOSIT MD WIND DAMAGE
08/16/03 CECIL TREES DOWN.
0230 PM SOUTH NJ WIND DAMAGE
08/16/03 OCEAN COAST GUARD STATION ROOF
DAMAGED AT ISLAND BEACH
STATE PARK.
0320 PM SAYLORSBURG PA HEAVY RAIN
08/16/03 MONROE 4.25 INCHES.
0330 PM BRODHEADSVILLE PA FLASH FLOOD
08/16/03 MONROE CREEK OVERFLOWED ITS
BANKS.
0345 PM MD WIND DAMAGE
08/16/03 KENT TREE LIMBS AND WIRES
DOWN.
0345 PM PA WIND DAMAGE
08/16/03 CARBON TREES DOWN IN EASTERN
PART OF COUNTY.
0409 PM STILL POND MD WIND DAMAGE
08/16/03 KENT TREES AND WIRES DOWN.
0425 PM WORTON MD WIND DAMAGE
08/16/03 KENT TREES DOWN.
0430 PM KUNKLETOWN PA HEAVY RAIN
08/16/03 MONROE 7.25 INCHES IN ABOUT ONE
HOUR.
0430 PM WEST WYOMING DE WIND DAMAGE
08/16/03 KENT TREES DOWN.
0517 PM MD WIND DAMAGE
08/16/03 TALBOT WIRES DOWN.The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371713.